Diltiazem Weight Gain
In clinical studies of diltiazem, weight gain was reported in less than 1 percent of people taking the medication. If you notice any weight gain while taking diltiazem, be sure to let your healthcare provider know. He or she may recommend some lifestyle changes (such as limiting your intake of alcohol and increasing physical activity) or may suggest another medication.
There are a number of possible side effects with diltiazem hydrochloride. Weight gain does appear to be one of them. This data comes from clinical trials in which diltiazem was extensively studied and its possible side effects were documented.
Before medicines are approved, they must undergo several clinical studies. In these studies, the side effects reported by a group of people taking the drug are documented and then compared to the side effects reported by another group not taking the medicine. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those side effects that occur in more than 1 percent of people (frequent side effects) and those that occur in less than 1 percent of people (rare side effects).
In these studies, weight gain was reported as a rare side effect of diltiazem, occurring in less than 1 percent of people.
If you are noticing weight gain while taking diltiazem, talk to your healthcare provider. He or she will do a physical exam to look for other causes of weight gain, such as certain types of medical conditions. If the weight gain remains unexplained, your healthcare provider may give you some suggestions, such as eating a heart-healthy diet, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or suggest another angina or blood pressure medication.
(Click BMI Calculator to see if your weight is within a healthy range.)